Alert archive / Missouri / Flash Flood Warnings in 2003

Flash Flood Warning 25, NWS Paducah, KY

August 5, 2003Butler County, Carter County, Missouri

NWS Paducah, KY issued this flash flood warning at Aug 5, 2003, 3:25 PM CDT for Butler County, Carter County, Missouri. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2003, 3:25 PM CDT (20:25 UTC)
Expired
Aug 5, 2003, 7:30 PM CDT
In force
4 hr
Issued by
NWS Paducah, KY
Area
Counties, with a storm outline in the text

Counties Butler County, MO, Carter County, MO

The radar

The Paducah radar (KPAH), 172 km from the middle of the area, began a volume at 20:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 8.4 hours before the alert went out and 234 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2003-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 40 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2003-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
40 J/kg
Mixed-layer CIN
-170 J/kg
Mixed-layer LCL
1850 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KPAH 052025
FFWPAH
MOC023-035-060030-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
325 PM CDT TUE AUG 5 2003

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CARTER COUNTY IN SOUTH CENTRAL MISSOURI
  BUTLER COUNTY IN SOUTHEAST MISSOURI

* UNTIL 730 PM CDT

* AT 325 PM CDT...PADUCAH RADAR SHOWED THUNDERSTORMS WITH LOCALLY 
HEAVY RAIN EXTENDING FROM JUST NORTH OF VAN BUREN...TO AROUND POPLAR 
BLUFF. RADAR ESTIMATES SHOWED ISOLATED AMOUNTS OF 2 INCHES HAD 
ALREADY FALLEN OVER GROUNDS WHICH HAVE REPEATEDLY EXPERIENCED HEAVY 
RAINS OVER THE PAST SEVERAL DAYS. MOST ADDITIONAL RAINFALL...WHICH 
COULD WELL LAST FOR ANOTHER COUPLE OF HOURS...WILL BE PURELY RUNOFF 
AND RESULT IN FLASH FLOODING...ESPECIALLY IN NORTHERN CARTER COUNTY 
AND MUCH OF BUTLER COUNTY.

* LOCATIONS IMPACTED INCLUDE ELLSINORE...FREEMONT...HENDRICKSON...
  NEELYVILLE...QULIN...ROMBAUER AND VAN BUREN

ABSOLUTELY DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER
COVERS THE ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED. MOVE TO HIGHER GROUND.

IF FLASH FLOODING IS OBSERVED OR IMMINENT...MOVE QUICKLY TO HIGHER
GROUND. NEVER DRIVE INTO AN AREA WHERE WATER COVERS THE ROAD.

LAT...LON 3703 9075 3691 9068 3690 9028 3652 9021
          3650 9051 3682 9062 3686 9117 3706 9120

$$
1 follow-up statement
000 
WGUS73 KPAH 052305
FFSPAH
MOC023-035-181-060000-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
605 PM CDT TUE AUG 5 2003

...FLASH FLOOD WARNINGS FOR CARTER...RIPLEY AND BUTLER COUNTIES IN
SOUTHEAST AND SOUTH CENTRAL MISSOURI HAVE BEEN CANCELLED...

AT 600 PM...LAW ENFORCEMENT OFFICIALS REPORTED LITTLE IF ANY
FLOODING. SHOWERS AND THUNDERSTORMS HAVE DECREASED CONSIDERABLY
IN BOTH COVERAGE AND INTENSITY SINCE 500 PM. A FEW SHOWERS
CONTINUED OVER SOUTHERN AND CENTRAL BUTLER COUNTY MISSOURI.

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Aug 5, 12:25 PM CDT, 3 hours earlier.

Area forecast discussion, Aug 5, 12:25 PM CDT, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
1225 PM CDT TUE AUG 5 2003

FORECAST CONCERN THIS PACKAGE IS HOW LONG TO KEEP CHANCE POPS IN THE
FORECAST.

A WEAK SURFACE BOUNDARY WAS POSITIONED ACROSS THE SOUTHERN HALF OF
THE FORECAST AREA. DENSE FOG DEVELOPED LAST NIGHT IN AREAS JUST
NORTH OF THIS BOUNDARY. WITH LITTLE CHANGE IN THE BOUNDARY LAYER
CONDITIONS...I/M HAVING TROUBLE FINDING MANY REASONS WHY A SIMILAR
EVENT WILL NOT HAPPEN TONIGHT. CLOUD COVER APPROACHING FROM THE
NORTHWEST MAY HINDER THIS A BIT SO WILL ONLY MENTION /PATCHY DENSE
FOG/.  TONIGHT...AN AREA OF WEAK LOW PRESSURE...CURRENTLY OVER
OKLAHOMA...IS EXPECTED TO SLOWLY HEAD EAST TOWARDS THE
MID-MISSISSIPPI VALLEY. THIS WILL HELP LIFT THE AFOREMENTIONED
BOUNDARY BACK ACROSS THE AREA AND ACT AS A FOCUS FOR CONVECTIVE
DEVELOPMENT. ALSO WEDNESDAY A SHORTWAVE TROUGH IN THE NORTHWEST FLOW
IS PROGGED TO HEAD ACROSS THE NORTHERN PART OF THE AREA...THUS
HELPING THE CONVECTIVE POTENTIAL. TONIGHT WILL CONFINE PRECIP
CHANCES TO THE SOUTHWEST. ON WEDNESDAY WILL HAVE CHANCE POPS ALL
LOCATIONS WITH THE HIGHEST PERCENTAGE SOUTHWEST. WILL LINGER CHANCES
INTO THE EVENING HOURS WEDNESDAY DUE TO DIURNAL AFFECTS.

THURSDAY ANOTHER WEAK SHORTWAVE THROUGH PROGRESSING THROUGH THE
NORTHWEST FLOW MAY TRIGGER ADDITIONAL CONVECTION. ESPECIALLY ACROSS
EASTERN PARTS OF THE AREA. WILL HAVE NO MORE THAN A 30 POP EAST.

FROM FRIDAY INTO THE BEGINNING OF THE WEEKEND...THE UPPER RIDGE IN
THE WEST BUILDS A LITTLE STRONGER AND CLOSER TO THE AREA...HELPING
TO SHUNT THE ACTIVE WEATHER EAST OF THE REGION. WILL CONTINUE WITH A
DRY AND SLIGHTLY COOLER THAN NORMAL FORECAST FOR THIS PERIOD.

BY THE END OF THE WEEKEND...GUIDANCE IS IN AGREEMENT OF A TREND FOR
THE UPPER RIDGE IN THE WEST TO RETROGRADE FARTHER WEST AND THUS
ALLOW FOR THE UPPER TROUGH TO ALSO RETROGRADE CLOSER TO THE AREA.
THE DIFFERENCES COME IN THE FORM OF JUST HOW QUICKLY THAT TAKES
PLACE AND HOW LONG OF A PERIOD OF TIME THE INFLUENCE OF THE RIDGE
KEEPS ANY NORTHWEST-FLOW SHORTWAVE TROUGHS FROM AFFECTING OUR
WEATHER. THE GFS IS MORE AGGRESSIVE IN RETURNING THE FORECAST AREA TO
A WETTER PATTERN BY MONDAY. THE ECMWF THROUGH MONDAY STILL SHOWS THE
AXIS OF A STRONGER RIDGE CLOSER TO THE AREA. THE CANADIAN SOLUTION
WAS ABOUT A DAY QUICKER THAN THE GFS HAVING A RETURN OF PRECIP TO
THE AREA AS EARLY AS SUNDAY. WILL GO WITH THE CONSENSUS OF THE THREE
WHICH WOULD AVERAGE CLOSE TO THE GFS.

DFS
Hazardous weather outlook, Aug 5, 5:00 AM CDT, 10 hours 25 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-060915-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
500 AM CDT TUE AUG 5 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF SEVERE STORMS TODAY AND
TONIGHT...GENERALLY SOUTH OF A LINE FROM MARBLE HILL...THROUGH CAPE
GIRARDEAU...PADUCAH...AND HOPKINSVILLE TO ELKTON. A FRONTAL BOUNDARY
LAY STALLED OVER THE AREA THIS MORNING WHICH WILL ACT AS A FOCUS FOR
THUNDERSTORM DEVELOPMENT...ESPECIALLY THIS AFTERNOON AND EVENING. THIS
BOUNDARY WILL CONTINUE TO MEANDER OVER THE AREA BEFORE WASHING OUT
LATER THIS EVENING. THE MAIN HAZARD WITH ANY THUNDERSTORMS THAT DO
GO SEVERE TODAY AND TONIGHT WILL BE LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SEVERE STORMS ARE NOT ANTICIPATED AFTER TONIGHT. HOWEVER
...THUNDERSTORMS WILL REMAIN POSSIBLE THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED TODAY AND/OR TONIGHT.

KH

In the hours before

Local storm report, Aug 5, 9:32 AM CDT, 5 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
932 AM CDT TUE AUG 05 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0615 PM    MASONVILLE                KY   WIND DAMAGE
08/04/03   DAVIESS                        TREES DOWN BETWEEN
                                          MASONVILLE AND HABIT.
Local storm report, Aug 5, 10:18 AM CDT, 5 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1018 AM CDT TUE AUG 05 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0645 PM    CLINTON                   KY   WIND DAMAGE
08/04/03   HICKMAN                        DAMAGE TO EMS BUILDING
                                          AND TO ROOF OF A LARGE
                                          STORAGE SHED.  TREES
                                          DOWN.
Local storm report, Aug 5, 3:02 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
302 PM CDT TUE AUG 05 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0252 PM    POPLAR BLUFF              MO   1.00 INCH HAIL
08/05/03   BUTLER                         REPORTED BY SPOTTERS
                                          THROUGH COUNTY EMERGENCY
                                          MANAGER

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 8:15 PM CDTFlash Flood WarningPAHButler3 hr
Aug 5, 2:57 PM CDTSevere Thunderstorm WarningPAHButler33 min
Aug 5, 5:04 PM CDTFlash Flood WarningPAHRipley2 hr

Nearby

Flash Flood Warnings in Missouri, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.